Texas, 2015

Flash Flooding and Hail in Texas, October 21, 2015

October 21, 2015 · NWS EPZ · 7 events in 1 county or zone

Strong southerly flow developed ahead of an upper low moving through Southern Arizona. Plenty of moisture was brought into the region with sufficient wind shear and instability to combine with several upper level disturbances.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Strong southerly flow developed ahead of an upper low moving through Southern Arizona. Plenty of moisture was brought into the region with sufficient wind shear and instability to combine with several upper level disturbances. Flash flooding and damaging hail were reported in and around El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 21, 2:54 AM MST, 11 hours 4 minutes earlier.

Area forecast discussion, Oct 21, 2:54 AM MST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
354 AM MDT WED OCT 21 2015

.SYNOPSIS...
ANOTHER ACTIVE DAY WITH NUMEROUS THUNDERSTORMS IS EXPECTED IN THE
BORDERLAND...WITH THE EMPHASIS A LITTLE FARTHER EAST THAN
YESTERDAY. ONCE AGAIN LARGE HAIL WILL BE THE MAIN THREAT...WITH
DAMAGING WIND GUSTS ALSO POSSIBLE. ON THURSDAY THE UPPER LOW
RESPONSIBLE FOR THE STORMS WILL BE MOVING EAST...ALLOWING
THUNDERSTORM ACTIVITY TO DECREASE. FROM FRIDAY INTO THE MIDDLE OF
NEXT WEEK MAINLY DRY WEATHER WILL BE THE RULE EXCEPT FOR A FEW
SHOWERS FROM TIME TO TIME IN THE MOUNTAINS.

&&

.DISCUSSION...
THE UPPER LOW IS SLOWLY MOVING INTO SOUTHERN ARIZONA AND HAS BEEN
CAUSING TROUBLE IN OUR CWA OVERNIGHT. IMPRESSIVE VIDEO OF 1.5"
DIAMETER HAIL ON I-10 BETWEEN DEMING AND LORDSBURG WAS TWEETED
EARLIER. COULD BE INTERESTING LATER TODAY WHEN THE AIR ALOFT
BECOMES COLDER WITH APPROACH OF LOW AND SURFACE HEATING ENTERS THE
SCENE. LARGE HAIL AND DAMAGING WINDS...IN THAT ORDER...WILL BE THE
PRIMARY THREATS. THUS IT SHOULD BE A REPEAT OF YESTERDAY...WITH
SLIGHTLY LESS VERTICAL SHEAR BUT A LITTLE MORE FAVORABLE
DIRECTIONAL SHEAR. STORMS SHOULD STILL HAVE RAPID MOVEMENT
PROMOTING STRONG OUTFLOWS BUT REDUCING FLASH FLOOD THREAT.
HOWEVER...SIGNIFICANT HAIL ACCUMULATION TENDS TO PLUG UP THE
DRAINS ALLOWING FLOODING WITH LESS RAINFALL THAN ONE WOULD
EXPECT...SO FLOODING CANNOT BE RULED OUT.

BY THURSDAY THE LOW OPENS UP AND MOVES NORTHEAST...SO THE ACTIVITY
SHOULD BE ENDING FROM WEST TO EAST. STILL A CHANCE FOR SOME STRONG
STORMS IN HUDSPETH AND OTERO COUNTIES. THEN DRIER AIR TAKES OVER
FOR THE REMAINDER OF THE FORECAST. THIS WILL MAKE PRECIP A
CHALLENGE FOR WEAKER TROUGHS THAT FOLLOW LATE FRIDAY AND EARLY
NEXT WEEK...THOUGH THE MOUNTAINS SHOULD BE ABLE TO SQUEEZE A FEW
SHOWERS OUT OF THEM. TEMPERATURES WILL BE NEAR OR A LITTLE COOLER
THAN NORMAL.

&&

.AVIATION...VALID 21/12Z-22/12Z. LARGE UPPER LEVEL LOW PRESSURE
SYSTEM SLOWLY APPROACHING FROM SOUTHERN ARIZONA WILL BRING
+TSRAGS/ISOLD +TSRAGR TO ALL TERMINALS THROUGH 22/04Z. WND
VRB35G55KT/LCL VIS 1-2 SM WITH STORMS. LCL CIGS 010-030
MOUNTAINOUS AREAS...040-060 LOWLANDS. STORM MOTION EXPECTED TO BE
210/25-30 KTS.

&&

.FIRE WEATHER...
STRONG LOW PRESSURE SYSTEM ALOFT OVER SOUTHERN ARIZONA WILL
CONTINUE TO MIGRATE VERY SLOWLY EAST TODAY. FEATURE WILL THEN
WEAKEN AND LIFT NORTHEAST THURSDAY AS AN OPEN WAVE OVER THE FOUR
CORNERS. AS THE SYSTEM APPROACHES...FACTORS FAVORING SCATTERED
STRONG TO SEVERE STORMS WILL BE MOST PRONOUNCED TODAY AND
THIS EVENING. THE RESULT WILL BE POTENTIALLY DAMAGING DOWNBURST
WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND VERY HEAVY RAINFALL
WITH SOME OF THE STORMS. DRIER WEATHER WILL TAKE OVER FOR AREAS
WEST OF THE RIO GRANDE VALLEY STARTING THURSDAY...THEN ALL AREAS
FRIDAY.

HIGHS WILL RUN NEAR NORMAL THIS WEEK. EXPECT EXCELLENT VENT RATES
TODAY...WITH THE STRONG WINDS ALOFT AHEAD OF THE LOW. FAIR TO
GOOD VENT RATES ARE ON TAP THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  54  73  51 /  60  60  20   0
SIERRA BLANCA           71  52  73  51 /  60  80  30   0
LAS CRUCES              73  48  70  46 /  60  60  20   0
ALAMOGORDO              73  50  71  48 /  70  70  30   0
CLOUDCROFT              52  37  51  39 /  80  90  40   0
TRUTH OR CONSEQUENCES   69  48  68  46 /  60  60  30   0
SILVER CITY             62  43  63  42 /  60  60  30   0
DEMING                  70  47  70  44 /  60  60  20   0
LORDSBURG               70  45  70  45 /  50  50  20   0
WEST EL PASO METRO      75  54  73  53 /  60  60  30   0
DELL CITY               76  53  74  51 /  60  80  30   0
FORT HANCOCK            77  54  76  51 /  60  80  20   0
LOMA LINDA              70  52  68  51 /  60  80  20   0
FABENS                  76  53  74  50 /  60  60  20   0
SANTA TERESA            73  51  72  50 /  60  60  20   0
WHITE SANDS HQ          73  51  70  49 /  70  70  30   0
JORNADA RANGE           71  45  70  43 /  60  60  30   0
HATCH                   72  46  70  44 /  60  60  20   0
COLUMBUS                71  49  71  47 /  50  50  20   0
OROGRANDE               73  52  71  51 /  70  70  20   0
MAYHILL                 60  41  60  42 /  70  80  30   0
MESCALERO               61  40  61  41 /  80  80  30   0
TIMBERON                57  43  59  43 /  80  80  40   0
WINSTON                 61  41  61  40 /  60  60  30   0
HILLSBORO               66  44  68  42 /  60  60  30   0
SPACEPORT               70  45  70  44 /  60  60  20   0
LAKE ROBERTS            61  35  64  34 /  70  70  30   0
HURLEY                  65  42  66  42 /  60  60  20   0
CLIFF                   67  38  69  39 /  60  60  20   0
MULE CREEK              63  36  67  38 /  50  50  20   0
FAYWOOD                 64  44  66  42 /  60  60  20   0
ANIMAS                  71  46  71  45 /  50  50  20   0
HACHITA                 72  46  71  45 /  50  50  10   0
ANTELOPE WELLS          71  45  70  45 /  50  50  10   0
CLOVERDALE              67  45  68  45 /  50  50  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01 FAUSETT
Hazardous weather outlook, Oct 21, 11:27 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1227 PM MDT WED OCT 21 2015

NMZ402-403-407>417-TXZ418>424-221200-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1227 PM MDT WED OCT 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER ACTIVE DAY IS IN STORE WITH NUMEROUS THUNDERSTORMS...SOME
SEVERE...PRODUCING HAIL UP TO GOLF BALL SIZE AND WIND GUSTS IN
EXCESS OF 60 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
8 PM FOR THE AREA. EVEN SMALL HAIL IN LARGE AMOUNTS WILL RESULT
IN DANGEROUS DRIVING CONDITIONS DUE TO VERY SLICK ROAD SURFACES.
ACCUMULATING HAIL WILL ALSO PLUG DRAINS AND RESULT IN STREET
FLOODING. AS THE DAY PROGRESSES THE FOCUS WILL SHIFT TO THE RIO
GRANDE VALLEY AND EASTWARD...ESPECIALLY DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON THURSDAY THUNDERSTORM ACTIVITY WILL DECREASE AND END FROM WEST
TO EAST. SOME STRONG STORMS WITH 50 MPH WIND GUSTS AND DIME SIZE
HAIL WILL STILL BE POSSIBLE IN HUDSPETH AND OTERO COUNTIES. THEN
BY FRIDAY IT SHOULD BE DRY AREAWIDE AND REMAIN SO THROUGH EARLY
NEXT WEEK. THE EXCEPTION WILL BE THE SACRAMENTO MOUNTAINS WHICH
WILL HAVE A SLIGHT CHANCE OF SHOWERS LATE FRIDAY INTO SATURDAY...
AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
TRAINED SKYWARN SPOTTERS ARE ENCOURAGED TO CALL THIS OFFICE WITH
REPORTS.

NMZ401-404>406-221200-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
1227 PM MDT WED OCT 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED...MAINLY THROUGH THE AFTERNOON AND EARLY EVENING HOURS
ACROSS FAR SOUTHWESTERN NEW MEXICO. A COUPLE OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS NEAR 60 MPH...BUT
MOST STORMS THAT DEVELOP WILL BE SUB-SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
TRAINED SKYWARN SPOTTERS ARE ENCOURAGED TO CALL THIS OFFICE WITH
REPORTS.

26

In the hours before

Local storm report, Oct 21, 12:48 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
148 PM MDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             2 NE MESILLA            32.29N 106.79W
10/21/2015  E1.00 INCH       DONA ANA           NM   OTHER FEDERAL

&&

EVENT NUMBER EPZ1500215

HC
Local storm report, Oct 21, 1:23 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
223 PM MDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             LAS CRUCES              32.32N 106.78W
10/21/2015  E1.75 INCH       DONA ANA           NM   PUBLIC

&&

EVENT NUMBER EPZ1500216

MLP
Special weather statement, Oct 21, 1:24 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
224 PM MDT WED OCT 21 2015

NMZ411-413-212115-
SOUTHERN TULAROSA BASIN NM-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
224 PM MDT WED OCT 21 2015

...SPECIAL WEATHER STATEMENT...

AT 223 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR NEAR SAN MIGUEL...OR 9 MILES SOUTH OF LAS CRUCES...MOVING NORTH
AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL LIKELY
REMAIN JUST EAST OF THE AREAS IMPACTED WITH THE HAIL AND HEAVY RAIN
EARLIER THIS AFTERNOON.

LOCATIONS IMPACTED INCLUDE...
LAS CRUCES...
SAN MIGUEL...
TALAVERA...
LA MESA...
VADO...
NMSU MAIN CAMPUS...
MESQUITE...
SOLEDAD CANYON...
DRIPPING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.

LAT...LON 3209 10663 3211 10678 3237 10678 3236 10655
TIME...MOT...LOC 2023Z 188DEG 16KT 3218 10673

HARDIMAN
Special weather statement, Oct 21, 1:31 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
231 PM MDT WED OCT 21 2015

NMZ403-407-212115-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
231 PM MDT WED OCT 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LUNA COUNTY UNTIL
315 PM MDT...

AT 231 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 12 MILES SOUTHEAST OF GAGE...OR 19 MILES SOUTHWEST OF DEMING...
MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM AS IT CROSSES
INTERSTATE 10 JUST EAST OF GAGE.

LOCATIONS IMPACTED INCLUDE...
GAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.

LAT...LON 3202 10793 3202 10809 3241 10814 3240 10782
TIME...MOT...LOC 2031Z 182DEG 17KT 3207 10800

HARDIMAN
Local storm report, Oct 21, 1:42 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
242 PM MDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             4 ENE EL PASO           31.81N 106.42W
10/21/2015  M0.70 INCH       EL PASO            TX   TRAINED SPOTTER

            DIME SIZE HAIL AT FORT BLISS.

&&

EVENT NUMBER EPZ1500217

HC
Local storm report, Oct 21, 1:57 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
257 PM MDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             7 NW SPARKS             31.74N 106.32W
10/21/2015  U0.00 INCH       EL PASO            TX   PUBLIC

            HAIL BIG ENOUGH TO DAMAGE CARS... UNKNOWN SIZE.

&&

EVENT NUMBER EPZ1500218

HC

The radar

The El Paso radar (KEPZ), 12 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail. Local standard time, as filed.

Flash Flood, El Paso

When
October 21, 1:58 PM MST to 3:00 PM MST
Where
El Paso County, 1.75 mi SE of Canutillo to 2.39 mi SSW of Montoya
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.905, -106.576

Flooding reported along Resler between Loop 375 and Redd Road.

Hail, El Paso

When
October 21, 1:58 PM MST
Where
El Paso County, 1 mi SE of Montoya
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.860, -106.558

Flash Flood, El Paso

When
October 21, 2:02 PM MST to 3:00 PM MST
Where
El Paso County, 0.59 mi W of El Paso to 0.77 mi WNW of El Paso
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.780, -106.440

Flooding around US 54 and Montana in Central El Paso.

Hail, El Paso

When
October 21, 2:09 PM MST
Where
El Paso County, 3 mi SSE of (Elp)el Paso Intl Ar
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.760, -106.360

Hail, El Paso

When
October 21, 3:07 PM MST
Where
El Paso County, 0.69 mi N of (Elp)el Paso Intl Ar
Measured
1 in hail
Reported by
ASOS
Coordinates
31.810, -106.380

Measured by contract observers at the El Paso Airport.

Flash Flood, El Paso

When
October 21, 3:09 PM MST to 4:00 PM MST
Where
El Paso County, 1.39 mi S of (Elp)el Paso Intl Ar to 1.68 mi S of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.780, -106.376

Flooding occurred near Hawkins and Viscount.

Flash Flood, El Paso

When
October 21, 3:11 PM MST to 4:00 PM MST
Where
El Paso County, 1.5 mi SSW of (Elp)el Paso Intl Ar to 1.6 mi SSW of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.780, -106.390

Flooding occurred around Hawkins and Viscount.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605174, 605180, 605175, 605178, 605179, 605176, 605177.